The Food and Drug Administration (FDA) warned parents and breastfeeding mothers that codeine and tramadol medicines are not safe for children under 12 years of age. While both medications are approved for pain or coughing for adults, giving these drugs to children are dangerous and can have serious risks. These risks include shallow breathing, difficult or noisy breathing, and even death. In children younger than 12 years old, these medicines may not metabolize properly which could prompt adults into giving children more of the drugs.
Codeine and tramadol are opioid pain medications. They are used to treat moderate to moderately severe pain. Codeine is usually paired with an acetaminophen, aspirin, or ibuprofen. Serious side effects of tramadol may include seizures, limpness, confusion, and decreased alertness. Both medications have the risk of addiction if abused.
In a drug safety communication from the FDA, the agency recommended several changes to prescription labels. These changes including the FDA’s strongest warning, the contraindication and a strengthened warning to breastfeeding mothers. The contraindication would be placed on tramadol medications warning parents against its use with children younger than 18 years of age. The signs would be located on both codeine and tramadol drugs warning parents against its use in children between 12 to 18 who are obese and have sleep apnea or severe lung disease. Speaking to PBS, Dr. Douglas Throckmorton, the FDA’s deputy center for the director for regulatory programs, said that the agency understands the “limited options” for pain medication, the changes are keeping children safe.
CBS News reported that parents need to “carefully read drug labels” to screen for either opioid. According to CNN while the FDA require new warnings on medications, the agency did not restrict over-the-counter medications with codeine, such as “flu and cold medications or cough syrups.” Breastfeeding mothers who are taking an opioid drug can transfer the medication to their children which can “increase life-threatening risks.”
European and Canadian medical agencies have already issued similar warnings about medications with codeine. Canada requires a “safety review” for tramadol, which was likely being used in “off-label” medications in children. The FDA stressed that parents and guardians should ask their primary health care specialist if their children are prescribed medications with opioids.
Parents and guardians should also discuss alternative pain medications for children with their physicians. The FDA strongly urged adults whose children are taking medication that contains codeine to report any severe side effects immediately.
By Cheryl Werber
Photo Courtesy FDA